November  2013, 33(11&12): 5507-5519. doi: 10.3934/dcds.2013.33.5507

Positive solutions of nonlinear equations via comparison with linear operators

1. 

School of Mathematics and Statistics, University of Glasgow, Glasgow G12 8QW, United Kingdom

Received  June 2011 Revised  March 2012 Published  May 2013

We discuss positive solutions of problems that arise from nonlinear boundary value problems in the particular situation where the nonlinear term $f(t,u)$ depends explicitly on $t$ and this dependence is crucial. We give new fixed point index results using comparisons with linear operators. These prove new results on existence of positive solutions under some conditions which can be sharp.
Citation: Jeffrey R. L. Webb. Positive solutions of nonlinear equations via comparison with linear operators. Discrete and Continuous Dynamical Systems, 2013, 33 (11&12) : 5507-5519. doi: 10.3934/dcds.2013.33.5507
References:
[1]

K. Deimling, "Nonlinear Functional Analysis," Springer-Verlag, Berlin, 1985. Reprinted: Dover Publications 2010, ISBN 13: 9780486474410

[2]

L. Erbe, Eigenvalue criteria for existence of positive solutions to nonlinear boundary value problems, Math. Comput. Modelling, 32 (2000), 529-539. doi: 10.1016/S0895-7177(00)00150-3.

[3]

J. R. Graef and L. Kong, Existence results for nonlinear periodic boundary-value problems, Proc. Edinb. Math. Soc., 52 (2009), 79-95. doi: 10.1017/S0013091507000788.

[4]

D. Guo and V. Lakshmikantham, "Nonlinear Problems in Abstract Cones," Academic Press, 1988.

[5]

M. S. Keener and C. C. Travis, Positive cones and focal points for a class of $n$th order differential equations, Trans. Amer. Math. Soc., 237 (1978), 331-351. doi: 10.2307/1997625.

[6]

L. Kong and Q. Kong, Higher order boundary value problems with nonhomogeneous boundary conditions, Nonlinear Anal., 72 (2010), 240-261. doi: 10.1016/j.na.2009.06.050.

[7]

L. Kong and J. S. W. Wong, Positive solutions for higher order multi-point boundary value problems with nonhomogeneous boundary conditions, J. Math. Anal. Appl., 367 (2010), 588-611. doi: 10.1016/j.jmaa.2010.01.063.

[8]

M. A. Krasnosel'skiĭ, "Positive Solutions of Operator Equations," P. Noordhoff Ltd. Groningen, 1964.

[9]

M. A. Krasnosel'skiĭ and P. P. Zabreĭko, "Geometrical Methods of Nonlinear Analysis," Springer, Berlin, 1984. doi: 10.1007/978-3-642-69409-7.

[10]

K. Q. Lan, Multiple positive solutions of semilinear differential equations with singularities, J. Lond. Math. Soc. (2), 63 (2001), 690-704. doi: 10.1112/S002461070100206X.

[11]

K. Q. Lan, Multiple positive solutions of Hammerstein integral equations with singularities, Differential Equations Dynam. Syst., 8 (2000), 175-192.

[12]

K. Q. Lan, Multiple positive solutions of conjugate boundary value problems with singularities, Appl. Math. Comput., 147 (2004), 461-474. doi: 10.1016/S0096-3003(02)00739-7.

[13]

K. Q. Lan, Multiple positive solutions of Hammerstein integral equations and applications to periodic boundary value problems, Appl. Math. Comput., 154 (2004), 531-542. doi: 10.1016/S0096-3003(03)00733-1.

[14]

K. Q. Lan, Multiple eigenvalues for singular Hammerstein integral equations with applications to boundary value problems, J. Comput. Appl. Math., 189 (2006), 109-119, doi: 10.1016/j.cam.2005.03.029.

[15]

K. Q. Lan, Eigenvalues of semi-positone Hammerstein integral equations and applications to boundary value problems, Nonlinear Anal., 71 (2009), 5979-5993. doi: 10.1016/j.na.2009.05.022.

[16]

K. Q. Lan and J. R. L. Webb, Positive solutions of semilinear differential equations with singularities, J. Differential Equations, 148 (1998), 407-421. doi: 10.1006/jdeq.1998.3475.

[17]

B. Liu, L. Liu and Y. Wu, Positive solutions for a singular second-order three-point boundary value problem, Appl. Math. Comput., 196 (2008), 532-541. doi: 10.1016/j.amc.2007.06.013.

[18]

R. Ma and L. Ren, Positive solutions for nonlinear $m$-point boundary value problems of Dirichlet type via fixed-point index theory, Appl. Math. Lett., 16 (2003), 863-869. doi: 10.1016/S0893-9659(03)90009-7.

[19]

R. H. Martin, "Nonlinear Operators and Differential Equations in Banach Spaces," Wiley, New York, 1976.

[20]

R. D. Nussbaum, Periodic solutions of some nonlinear integral equations, Dynamical systems, (Proc. Internat. Sympos., Univ. Florida, Gainesville, Fla., 1976), 221-249. Academic Press, New York, (1977).

[21]

Y. Sun, L. Liu, J. Zhang and R. P. Agarwal, Positive solutions of singular three-point boundary value problems for second-order differential equations, J. Comput. Appl. Math., 230 (2009), 738-750. doi: 10.1016/j.cam.2009.01.003.

[22]

J. R. L. Webb, Solutions of nonlinear equations in cones and positive linear operators, J. Lond. Math. Soc. (2), 82 (2010), 420-436. doi: 10.1112/jlms/jdq037.

[23]

J. R. L. Webb, A class of positive linear operators and applications to nonlinear boundary value problems, Topol. Methods Nonlinear Anal., 39 (2012), 221-242.

[24]

J. R. L. Webb and K. Q. Lan, Eigenvalue criteria for existence of multiple positive solutions of nonlinear boundary value problems of local and nonlocal type, Topol. Methods Nonlinear Anal., 27 (2006), 91-116.

[25]

J. R. L. Webb and G. Infante, Positive solutions of nonlocal boundary value problems involving integral conditions, NoDEA Nonlinear Differential Equations Appl., 15 (2008), 45-67. doi: 10.1007/s00030-007-4067-7.

[26]

J. R. L. Webb and G. Infante, Positive solutions of nonlocal boundary value problems: A unified approach, J. Lond. Math. Soc. (2), 74 (2006), 673-693. doi: 10.1112/S0024610706023179.

[27]

J. R. L. Webb and G. Infante, Nonlocal boundary value problems of arbitrary order, J. Lond. Math. Soc. (2), 79 (2009), 238-258. doi: 10.1112/jlms/jdn066.

[28]

J. R. L. Webb, G. Infante and D. Franco, Positive solutions of nonlinear fourth-order boundary-value problems with local and non-local boundary conditions, Proc. Roy. Soc. Edinburgh Sect. A, 138 (2008), 427-446. doi: 10.1017/S0308210506001041.

[29]

G. Zhang and J. Sun, Positive solutions of $m$-point boundary value problems, J. Math. Anal. Appl., 291 (2004), 406-418. doi: 10.1016/j.jmaa.2003.11.034.

show all references

References:
[1]

K. Deimling, "Nonlinear Functional Analysis," Springer-Verlag, Berlin, 1985. Reprinted: Dover Publications 2010, ISBN 13: 9780486474410

[2]

L. Erbe, Eigenvalue criteria for existence of positive solutions to nonlinear boundary value problems, Math. Comput. Modelling, 32 (2000), 529-539. doi: 10.1016/S0895-7177(00)00150-3.

[3]

J. R. Graef and L. Kong, Existence results for nonlinear periodic boundary-value problems, Proc. Edinb. Math. Soc., 52 (2009), 79-95. doi: 10.1017/S0013091507000788.

[4]

D. Guo and V. Lakshmikantham, "Nonlinear Problems in Abstract Cones," Academic Press, 1988.

[5]

M. S. Keener and C. C. Travis, Positive cones and focal points for a class of $n$th order differential equations, Trans. Amer. Math. Soc., 237 (1978), 331-351. doi: 10.2307/1997625.

[6]

L. Kong and Q. Kong, Higher order boundary value problems with nonhomogeneous boundary conditions, Nonlinear Anal., 72 (2010), 240-261. doi: 10.1016/j.na.2009.06.050.

[7]

L. Kong and J. S. W. Wong, Positive solutions for higher order multi-point boundary value problems with nonhomogeneous boundary conditions, J. Math. Anal. Appl., 367 (2010), 588-611. doi: 10.1016/j.jmaa.2010.01.063.

[8]

M. A. Krasnosel'skiĭ, "Positive Solutions of Operator Equations," P. Noordhoff Ltd. Groningen, 1964.

[9]

M. A. Krasnosel'skiĭ and P. P. Zabreĭko, "Geometrical Methods of Nonlinear Analysis," Springer, Berlin, 1984. doi: 10.1007/978-3-642-69409-7.

[10]

K. Q. Lan, Multiple positive solutions of semilinear differential equations with singularities, J. Lond. Math. Soc. (2), 63 (2001), 690-704. doi: 10.1112/S002461070100206X.

[11]

K. Q. Lan, Multiple positive solutions of Hammerstein integral equations with singularities, Differential Equations Dynam. Syst., 8 (2000), 175-192.

[12]

K. Q. Lan, Multiple positive solutions of conjugate boundary value problems with singularities, Appl. Math. Comput., 147 (2004), 461-474. doi: 10.1016/S0096-3003(02)00739-7.

[13]

K. Q. Lan, Multiple positive solutions of Hammerstein integral equations and applications to periodic boundary value problems, Appl. Math. Comput., 154 (2004), 531-542. doi: 10.1016/S0096-3003(03)00733-1.

[14]

K. Q. Lan, Multiple eigenvalues for singular Hammerstein integral equations with applications to boundary value problems, J. Comput. Appl. Math., 189 (2006), 109-119, doi: 10.1016/j.cam.2005.03.029.

[15]

K. Q. Lan, Eigenvalues of semi-positone Hammerstein integral equations and applications to boundary value problems, Nonlinear Anal., 71 (2009), 5979-5993. doi: 10.1016/j.na.2009.05.022.

[16]

K. Q. Lan and J. R. L. Webb, Positive solutions of semilinear differential equations with singularities, J. Differential Equations, 148 (1998), 407-421. doi: 10.1006/jdeq.1998.3475.

[17]

B. Liu, L. Liu and Y. Wu, Positive solutions for a singular second-order three-point boundary value problem, Appl. Math. Comput., 196 (2008), 532-541. doi: 10.1016/j.amc.2007.06.013.

[18]

R. Ma and L. Ren, Positive solutions for nonlinear $m$-point boundary value problems of Dirichlet type via fixed-point index theory, Appl. Math. Lett., 16 (2003), 863-869. doi: 10.1016/S0893-9659(03)90009-7.

[19]

R. H. Martin, "Nonlinear Operators and Differential Equations in Banach Spaces," Wiley, New York, 1976.

[20]

R. D. Nussbaum, Periodic solutions of some nonlinear integral equations, Dynamical systems, (Proc. Internat. Sympos., Univ. Florida, Gainesville, Fla., 1976), 221-249. Academic Press, New York, (1977).

[21]

Y. Sun, L. Liu, J. Zhang and R. P. Agarwal, Positive solutions of singular three-point boundary value problems for second-order differential equations, J. Comput. Appl. Math., 230 (2009), 738-750. doi: 10.1016/j.cam.2009.01.003.

[22]

J. R. L. Webb, Solutions of nonlinear equations in cones and positive linear operators, J. Lond. Math. Soc. (2), 82 (2010), 420-436. doi: 10.1112/jlms/jdq037.

[23]

J. R. L. Webb, A class of positive linear operators and applications to nonlinear boundary value problems, Topol. Methods Nonlinear Anal., 39 (2012), 221-242.

[24]

J. R. L. Webb and K. Q. Lan, Eigenvalue criteria for existence of multiple positive solutions of nonlinear boundary value problems of local and nonlocal type, Topol. Methods Nonlinear Anal., 27 (2006), 91-116.

[25]

J. R. L. Webb and G. Infante, Positive solutions of nonlocal boundary value problems involving integral conditions, NoDEA Nonlinear Differential Equations Appl., 15 (2008), 45-67. doi: 10.1007/s00030-007-4067-7.

[26]

J. R. L. Webb and G. Infante, Positive solutions of nonlocal boundary value problems: A unified approach, J. Lond. Math. Soc. (2), 74 (2006), 673-693. doi: 10.1112/S0024610706023179.

[27]

J. R. L. Webb and G. Infante, Nonlocal boundary value problems of arbitrary order, J. Lond. Math. Soc. (2), 79 (2009), 238-258. doi: 10.1112/jlms/jdn066.

[28]

J. R. L. Webb, G. Infante and D. Franco, Positive solutions of nonlinear fourth-order boundary-value problems with local and non-local boundary conditions, Proc. Roy. Soc. Edinburgh Sect. A, 138 (2008), 427-446. doi: 10.1017/S0308210506001041.

[29]

G. Zhang and J. Sun, Positive solutions of $m$-point boundary value problems, J. Math. Anal. Appl., 291 (2004), 406-418. doi: 10.1016/j.jmaa.2003.11.034.

[1]

G. Infante. Positive solutions of nonlocal boundary value problems with singularities. Conference Publications, 2009, 2009 (Special) : 377-384. doi: 10.3934/proc.2009.2009.377

[2]

John R. Graef, Lingju Kong, Qingkai Kong, Min Wang. Positive solutions of nonlocal fractional boundary value problems. Conference Publications, 2013, 2013 (special) : 283-290. doi: 10.3934/proc.2013.2013.283

[3]

Gennaro Infante. Positive solutions of differential equations with nonlinear boundary conditions. Conference Publications, 2003, 2003 (Special) : 432-438. doi: 10.3934/proc.2003.2003.432

[4]

Wenying Feng. Solutions and positive solutions for some three-point boundary value problems. Conference Publications, 2003, 2003 (Special) : 263-272. doi: 10.3934/proc.2003.2003.263

[5]

J. R. L. Webb. Remarks on positive solutions of some three point boundary value problems. Conference Publications, 2003, 2003 (Special) : 905-915. doi: 10.3934/proc.2003.2003.905

[6]

John R. Graef, Bo Yang. Multiple positive solutions to a three point third order boundary value problem. Conference Publications, 2005, 2005 (Special) : 337-344. doi: 10.3934/proc.2005.2005.337

[7]

John R. Graef, Johnny Henderson, Bo Yang. Positive solutions to a fourth order three point boundary value problem. Conference Publications, 2009, 2009 (Special) : 269-275. doi: 10.3934/proc.2009.2009.269

[8]

John R. Graef, Bo Yang. Positive solutions of a third order nonlocal boundary value problem. Discrete and Continuous Dynamical Systems - S, 2008, 1 (1) : 89-97. doi: 10.3934/dcdss.2008.1.89

[9]

Gennaro Infante. Eigenvalues and positive solutions of odes involving integral boundary conditions. Conference Publications, 2005, 2005 (Special) : 436-442. doi: 10.3934/proc.2005.2005.436

[10]

Dagny Butler, Eunkyung Ko, Eun Kyoung Lee, R. Shivaji. Positive radial solutions for elliptic equations on exterior domains with nonlinear boundary conditions. Communications on Pure and Applied Analysis, 2014, 13 (6) : 2713-2731. doi: 10.3934/cpaa.2014.13.2713

[11]

Alberto Boscaggin, Francesca Colasuonno, Benedetta Noris. Positive radial solutions for the Minkowski-curvature equation with Neumann boundary conditions. Discrete and Continuous Dynamical Systems - S, 2020, 13 (7) : 1921-1933. doi: 10.3934/dcdss.2020150

[12]

Abdelkader Boucherif. Positive Solutions of second order differential equations with integral boundary conditions. Conference Publications, 2007, 2007 (Special) : 155-159. doi: 10.3934/proc.2007.2007.155

[13]

Christian Beck, Lukas Gonon, Martin Hutzenthaler, Arnulf Jentzen. On existence and uniqueness properties for solutions of stochastic fixed point equations. Discrete and Continuous Dynamical Systems - B, 2021, 26 (9) : 4927-4962. doi: 10.3934/dcdsb.2020320

[14]

Santiago Cano-Casanova. Bifurcation to positive solutions in BVPs of logistic type with nonlinear indefinite mixed boundary conditions. Conference Publications, 2013, 2013 (special) : 95-104. doi: 10.3934/proc.2013.2013.95

[15]

Trad Alotaibi, D. D. Hai, R. Shivaji. Existence and nonexistence of positive radial solutions for a class of $p$-Laplacian superlinear problems with nonlinear boundary conditions. Communications on Pure and Applied Analysis, 2020, 19 (9) : 4655-4666. doi: 10.3934/cpaa.2020131

[16]

Eun Kyoung Lee, R. Shivaji, Inbo Sim, Byungjae Son. Analysis of positive solutions for a class of semipositone p-Laplacian problems with nonlinear boundary conditions. Communications on Pure and Applied Analysis, 2019, 18 (3) : 1139-1154. doi: 10.3934/cpaa.2019055

[17]

Gabriella Di Blasio. Ultraparabolic equations with nonlocal delayed boundary conditions. Discrete and Continuous Dynamical Systems, 2013, 33 (11&12) : 4945-4965. doi: 10.3934/dcds.2013.33.4945

[18]

Jeffrey W. Lyons. An application of an avery type fixed point theorem to a second order antiperiodic boundary value problem. Conference Publications, 2015, 2015 (special) : 775-782. doi: 10.3934/proc.2015.0775

[19]

Nicholas Long. Fixed point shifts of inert involutions. Discrete and Continuous Dynamical Systems, 2009, 25 (4) : 1297-1317. doi: 10.3934/dcds.2009.25.1297

[20]

Zhihong Xia, Peizheng Yu. A fixed point theorem for twist maps. Discrete and Continuous Dynamical Systems, 2022  doi: 10.3934/dcds.2022045

2020 Impact Factor: 1.392

Metrics

  • PDF downloads (93)
  • HTML views (0)
  • Cited by (2)

Other articles
by authors

[Back to Top]